Nebraska, 2021Flash Flood in Nebraska, May 17, 2021
May 17, 2021 · NWS GLD · 1 event in 1 county or zone
During the afternoon and into the evening, a line of strong thunderstorms developed in northwest Kansas and moved slowly north across parts of extreme southwest Nebraska where it dissipated. Heavy rainfall in the Stratton area caused a culvert and portions of a county road to be washed out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and into the evening, a line of strong thunderstorms developed in northwest Kansas and moved slowly north across parts of extreme southwest Nebraska where it dissipated. Heavy rainfall in the Stratton area caused a culvert and portions of a county road to be washed out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 3:32 PM CST, 58 minutes earlier.
Area forecast discussion, May 17, 3:32 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
332 PM MDT Mon May 17 2021
.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM MDT Mon May 17 2021
Overview: A deamplifying upper level low, presently situated over
the Desert Southwest, will slowly progress eastward across the
southern Rockies tonight through Tuesday night.
Through Tonight: An MCV (emanating from widespread convection
yesterday evening), initially situated invof southern
Greeley/Wichita counties at sunrise, currently (as of 21Z)
situated invof Goodland.. will continue to weaken/deamplify as it
lifts north toward the Nebraska border. Convection associated with
this feature has steadily weakened during the past few hours, and
will likely continue to weaken.. as activity progresses northward
into an increasingly stable/capped airmass. Convection presently
developing along the I-25 corridor in southern CO and central/
northern NM is anticipated to merge/coalesce into a NW- SE
oriented line this evening.. approaching southwest portions of the
area (i.e. Cheyenne county, CO and Greeley/Wichita counties, KS)
around 04Z. However, the approaching convective line will
encounter an increasingly unfavorable /worked-over/ airmass with
northern extent.. and simulated reflectivity forecasts via the
HRRR and NAM NEST suggest that rapid weakening is likely
thereafter.. with activity more-or-less dissipating by 06-08Z.
With the above in mind.. severe weather is not anticipated in the
WFO Goodland CWA. Given that ongoing convection associated with
the lingering MCV has already begin to weaken.. locally heavy
rainfall /isolated flash flooding/ appears unlikely from this
point onward.
Tue-Tue night: Scattered convection may develop over portions of
the area Tue aft/eve.. though recent runs of the HRRR and NAM NEST
suggest that coverage is very much in question. Given that the
thermodynamic environment upstream of the region will be altered
(to some degree) by widespread convection this evening, and that
forcing will, once again, largely be tied to mesoscale features
(directly or indirectly) associated with convection.. considerable
uncertainty persists.
.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM MDT Mon May 17 2021
The long term period is looking drier than the start of the week
with temperatures that are slightly above average. In spite of the
drier pattern, chances remain nearly daily for rain and storms.
Wednesday continues to see the upper level low that moved in from
the west diffuse out into the larger flow as a ridge sets up in the
east and a trough sets up in the west. This general upper level
pattern then should persist through the remainder of the period
leaving the Tri-State area in southwest flow. Near the surface,
higher pressure will slowly move in through the remainder of the
week. However, low pressure systems may come off the Front Range
each day and could increase synoptic lift and rain chances. The air
aloft looks to dry out through Friday which should lower cloud cover
and chances for precip. However, guidance suggests that moisture
gets pulled northward during the weekend though how much is
uncertain.
What this means is that Wednesday still looks to be a transition day
with precip chances decreasing and cloud cover decreasing through
the day. There is still a chance for storms and a few could become
severe though confidence is not great in that regard. High
temperatures are forecasted to be in the low 70's.
Thursday and Friday are looking drier and warmer with high
temperatures reaching up into the low 80's and sunnier skies during
the day. There still could be some isolated storms that form with
dewpoints reaching the upper 50's and lower 60's, but the low
synoptic forcing and drier air aloft is expected to lower the
overall coverage. Some may become severe with lapse rates
approaching 8-9C and MLCAPE getting above 1000 J/KG but this is
remains uncertain for now.
This weekend and into Monday looks to be similar to the end of the
week but with a few changes. First, moisture is expected to move in
aloft from the south which would increase moisture available for
storms that form though nothing producing extreme amounts. Secondly,
the upper level trough is forecasted to move north and east and
flatten the ridge. At the same time, lower surface pressure is
forecasted to move into the northern Plains. Depending on how far
south it moves, the low pressure maybe able to add some synoptic
lift to the area. Finally, the cold front mentioned in previous
forecasts is looking less certain on when/if it would move through
the area with latest guidance suggesting Monday. Given the
inconsistencies in the handling of this front and slow movement of
the trough, I am currently leaning towards a warmer forecast for the
weekend. Temperatures are currently forecasted in the upper 70's but
expect this to vary some as the weather pattern becomes clearer.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon May 17 2021
Adverse aviation conditions.. associated with low ceilings and
showers/thunderstorms.. will predominate through the TAF period
at both terminals. Aside from erratic/sporadic gusts invof any
convection.. winds will largely remain light/variable.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...VINCENT
Hazardous weather outlook, May 17, 11:30 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Mon May 17 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Mon May 17 2021 /1230 PM CDT Mon May 17 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Showers and thunderstorms will persist into tonight. Severe weather
is unlikely. Locally heavy rainfall and isolated flash flooding
remain possible, particularly in areas that already received heavy
rainfall during the past 48 hours.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
Thunderstorm chances remain fairly high Tuesday through Wednesday
before decreasing into the slight chance and low chance category
Thursday through Sunday. Widespread severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Vincent
In the hours before
Local storm report, May 17, 11:23 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLASH FLOOD 3 SSE BURLINGTON 39.27N 102.26W
05/16/2021 KIT CARSON CO EMERGENCY MNGR
A CULVERT WAS WASHED OUT ACCORDING TO THE
EMERGENCY MANAGER. TIME OF EVENT ESTIMATED
FROM RADAR.
&&
RRHLocal storm report, May 17, 11:45 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1145 AM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HAIL 10 NNE FLAGLER 39.44N 103.02W
05/16/2021 E1.75 INCH KIT CARSON CO PUBLIC
THIRD HAND REPORT VIA EMERGENCY MANAGER.
TIME ESTIMATED ACCORDING TO RADAR ALTHOUGH
TWO DIFFERENT STORMS DID MOVE OVER AREA
WITHIN AN HOUR. CHOSE FIRST STORM BASED ON
ANECDOTE FROM EM AND RADAR.
&&
RRHLocal storm report, May 17, 1:01 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLASH FLOOD 6 SE WINONA 39.00N 101.18W
05/17/2021 LOGAN KS EMERGENCY MNGR
REPORT OF 3 TO 5 INCHES OF WATER ON KS 25 IN
CERTAIN SPOTS. WATER IS RUNNING OVER THE
ROAD IN SOME SPOTS.
&&
KAKLocal storm report, May 17, 2:09 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 5 NE VERNON 39.98N 102.20W
05/17/2021 E0.25 INCH YUMA CO TRAINED SPOTTER
PEA SIZE HAIL REPORTED AT 155 PM MDT.
&&
VINCENTLocal storm report, May 17, 3:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLASH FLOOD 3 SSE BURLINGTON 39.27N 102.26W
05/16/2021 KIT CARSON CO EMERGENCY MNGR
A CULVERT WAS WASHED OUT ACCORDING TO THE
EMERGENCY MANAGER. TIME OF EVENT ESTIMATED
FROM RADAR.
0500 AM HEAVY RAIN 6 SSW BEECHER ISLAND 39.80N 102.18W
05/17/2021 M2.35 INCH YUMA CO PUBLIC
PICTURE SENT IN ON SOCIAL MEDIA OF RAIN
GAUGE. STORM TOTALS FOR PRIOR NIGHT.
0555 AM DENSE FOG 1 NNW OBERLIN 39.83N 100.53W
05/17/2021 DECATUR KS AWOS
AWOS STATION KOIN OBERLIN REPORTS QUARTER
MILE VISIBILITY.
0600 AM HEAVY RAIN 4 E FLAGLER 39.30N 102.98W
05/17/2021 M3.75 INCH KIT CARSON CO COCORAHS
COCORAHS STATION CO-KC-112 FLAGLER 4.5 E
FROM OVERNIGHT RAIN.
0615 AM DENSE FOG 1 NNW OBERLIN 39.83N 100.53W
05/17/2021 DECATUR KS AWOS
AWOS STATION KOIN OBERLIN REPORTS ZERO
VISIBILITY.
0620 AM HEAVY RAIN STRATTON 39.31N 102.60W
05/17/2021 M2.00 INCH KIT CARSON CO PUBLIC
FACEBOOK PICTURE OF 2 INCHES OF RAIN FROM
OVERNIGHT STORMS IN RAIN GAUGE.
0623 AM DENSE FOG 2 E MCCOOK 40.20N 100.58W
05/17/2021 RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT REPORTS
QUARTER MILE VISIBILITY.
0639 AM DENSE FOG 2 E MCCOOK 40.20N 100.58W
05/17/2021 RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT REPORTS
ZERO VISIBILITY.
0646 AM HEAVY RAIN 17 NNW FIRSTVIEW 39.03N 102.71W
05/17/2021 M2.24 INCH CHEYENNE CO TRAINED SPOTTER
FACEBOOK REPORT OF 2.24 INCHES OF RAIN FROM
OVERNIGHT STORMS.
0649 AM DENSE FOG 7 S SELDEN 39.45N 100.56W
05/17/2021 SHERIDAN KS TRAINED SPOTTER
SPOTTER REPORTS QUARTER MILE VISIBILITY.
0655 AM HEAVY RAIN 15 NNW SELKIRK 38.67N 101.63W
05/17/2021 M2.20 INCH GREELEY KS PUBLIC
FACEBOOK REPORT OF 2.20 INCHES OF RAIN FROM
OVERNIGHT STORMS.
0700 AM HEAVY RAIN 14 W PALISADE 40.33N 101.38W
05/17/2021 M1.57 INCH DUNDY NE COCORAHS
COCORAHS STATION DUND020 WAUNETA 5.8 S FROM
OVERNIGHT RAIN.
0700 AM HEAVY RAIN 6 SSW LEOTI 38.39N 101.39W
05/17/2021 M3.32 INCH WICHITA KS COCORAHS
COCORAHS STATION KS-WH-5 LEOTI 6.4 SSW.
0700 AM HEAVY RAIN 13 NNW LEOTI 38.66N 101.47W
05/17/2021 M2.94 INCH WICHITA KS COCORAHS
COCORAHS STATION KS-WH-11 LEOTI 13.3 NNW
FROM OVERNIGHT RAIN.
0700 AM HEAVY RAIN 9 SSE SHARON SPRINGS 38.77N 101.69W
05/17/2021 M2.40 INCH WALLACE KS COCORAHS
0700 AM HEAVY RAIN 1 E BURLINGTON 39.31N 102.26W
05/17/2021 M2.10 INCH KIT CARSON CO COCORAHS
COCORAHS STATION CO-KC-27 BURLINGTON 0.58 NE
FROM OVERNIGHT RAIN.
0700 AM HEAVY RAIN 5 E FLAGLER 39.29N 102.98W
05/17/2021 M3.75 INCH KIT CARSON CO COCORAHS
0700 AM HEAVY RAIN 6 NNE BETHUNE 39.38N 102.37W
05/17/2021 M2.25 INCH KIT CARSON CO COCORAHS
0700 AM HEAVY RAIN 1 NE BURLINGTON 39.31N 102.26W
05/17/2021 M2.10 INCH KIT CARSON CO COCORAHS
0735 AM DENSE FOG 1 NNW OBERLIN 39.83N 100.53W
05/17/2021 DECATUR KS AWOS
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT THE AWOS IN OBERLIN, KS (KOIN).
0735 AM DENSE FOG 2 NW WRAY 40.10N 102.25W
05/17/2021 YUMA CO AWOS
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT THE AWOS IN WRAY, CO (K2V5) AT 1335
UTC.
0743 AM HEAVY RAIN 2 NNE HALE 39.66N 102.12W
05/17/2021 M2.90 INCH YUMA CO CO-OP OBSERVER
2.9 INCHES OF RAIN DURING THE PAST 24 HOURS.
0744 AM DENSE FOG 7 SSE NEW ALMELO 39.50N 100.07W
05/17/2021 GRAHAM KS PUBLIC
FACEBOOK REPORT OF LESS THAN HALF MILE
VISIBILITY.
0800 AM DENSE FOG 7 SSE NEW ALMELO 39.49N 100.07W
05/17/2021 GRAHAM KS PUBLIC
SOCIAL MEDIA REPORT WITH PICTURE OF NEAR 1/4
MILE VISIBILITY.
0800 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
05/17/2021 GRAHAM KS ASOS
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT THE ASOS IN HILL CITY, KS (KHLC) AT
1400 UTC.
0900 AM HEAVY RAIN FLAGLER 39.30N 103.06W
05/17/2021 M2.50 INCH KIT CARSON CO TRAINED SPOTTER
CALLED IN 2.5 INCHES FOR THE STORMS LAST
NIGHT.
0955 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
05/17/2021 NORTON KS AWOS
1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
FOG AT THE ASOS IN NORTON, KS (KNRN) AT 1555
UTC.
1000 AM HEAVY RAIN 1 SW BURLINGTON 39.30N 102.28W
05/17/2021 M3.50 INCH KIT CARSON CO PUBLIC
LOCATION IS NOT EXACT. SOCIAL MEDIA REPORT
WITH PICTURE OF MEASURED 3.5 INCHES TOTAL
RAIN YESTERDAY NEAR BURLINGTON AREA.
1255 PM FLASH FLOOD 6 SE WINONA 39.00N 101.18W
05/17/2021 LOGAN KS EMERGENCY MNGR
REPORT OF 3 TO 5 INCHES OF WATER ON KS 25 IN
CERTAIN SPOTS. WATER IS RUNNING OVER THE
ROAD IN SOME SPOTS.
0155 PM HAIL 5 NE VERNON 39.98N 102.20W
05/17/2021 E0.25 INCH YUMA CO TRAINED SPOTTER
PEA SIZE HAIL REPORTED AT 155 PM MDT.
&&Flash Flood, Hitchcock
- When
- May 17, 4:30 PM CST to 7:15 PM CST
- Where
- Hitchcock County, 4.86 mi NNW of Stratton to 4.85 mi NNW of Stratton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 40.214, -101.267
Heavy rain produced flash flooding, washing out a culvert and portions of County Road 714 along a creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 17 to 19, 20212 deaths · $500 million · EF0 · 15 events
- Tornadoes and Flash Flooding in Louisiana, May 17 to 18, 20212 deaths · $216,000 · EF0 · 24 events
- Flash Flooding in Texas, May 17, 2021$5.6 million · 4 events
- Flash Flooding in Missouri, May 17 to 18, 20213 injured · $250,000 · 7 events
- Damaging Winds in Texas, May 17 to 18, 2021$480,000 · 74 kt wind · 16 events
- Tornadoes and Flash Flooding in Texas, May 17 to 19, 2021$138,000 · EF1 · 14 events
- Tornado and Flash Flooding in Arkansas, May 17 to 19, 2021$27,000 · EF0 · 17 events
- Tornado and Flash Flood in Texas, May 17, 2021$20,000 · 2.75 in hail · 18 events
- Flash Flooding and Heavy Snow in Colorado, May 17 to 18, 20211.5 in hail · 24 events
- Tornado and Flash Flood in Texas, May 17 to 18, 20212.75 in hail · 24 events
- Dense Fog in Virginia, May 17, 202117 events
- Tornadoes and Hail in New Mexico, May 17, 2021$3,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958537.